Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 97, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 15, 2020, 4:11 PM CDT for Jefferson County, Saint Louis County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2020, 4:11 PM CDT (21:11 UTC)
- Expired
- Jul 15, 2020, 4:45 PM CDT
- In force
- 34 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 39 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:55 PM CDT | TSTM WND DMG | Pevely, MO | TREE DOWN ACROSS ABBEY LN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 2:10 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
575
WUUS53 KLSX 152111
SVRLSX
MOC099-189-152145-
/O.NEW.KLSX.SV.W.0097.200715T2111Z-200715T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
411 PM CDT Wed Jul 15 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northern Jefferson County in east central Missouri...
Southwestern St. Louis County in east central Missouri...
* Until 445 PM CDT.
* At 411 PM CDT, a severe thunderstorm was located over Byrnes Mill,
moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Arnold, Pevely, Byrnes Mill, High Ridge, Barnhart, Cedar Hill,
Mehlville, Oakville, Antonia, Murphy, Lemay, Cedar Hill Lakes,
House Springs, Dittmer, Imperial, Concord, Scotsdale, Parkdale,
Kimmswick and Otto.
This includes Interstate 55 in Missouri between exits 185 and 191.
This also includes Mastodon Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for southwestern
Illinois...and east central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3840 9032 3838 9035 3829 9038 3828 9077
3847 9072 3849 9034 3853 9026
TIME...MOT...LOC 2111Z 261DEG 40KT 3843 9055
HAIL...0.75IN
WIND...60MPH
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:10 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 15, 3:10 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Saint Louis MO 310 PM CDT Wed Jul 15 2020 .SHORT TERM... (Through Late Thursday Night) Issued at 239 PM CDT Wed Jul 15 2020 The primary focus will be on the severe weather threat through this evening. Included in this threat will be the potential for damaging winds, flash flooding, and a couple of tornadoes. Brief episodes of hail cannot be ruled out. However, the potential for sustained large hail producing storms has a key limiting factor. As we approached the top of the hour (20z), a complex of thunderstorm activity continue to exit the northeast section of the forecast area into west-central Illinois. A surface cold front stretched from northeast Missouri through central and far southwest Missouri, marked by a wind shift out of the northwest and temperatures in the low to mid-70s. Areas of north and northeastern Missouri impacted by rain have struggled to make it to 80 degrees ahead of the arrival of the front. Temperatures aren't likely to move much with northwesterly flow and broken/overcast skies behind the boundary. Ahead of the front, mid to high clouds have broken, creating a void over portions of southwest Illinois and southeast and east- central Missouri. Surface analysis shows temperatures have made it well into the 80s and low 90s with dewpoint well into the 70s. SPC mesoanalysis shows a stark demarcation in CAPE values from north to south with SBCAPE around 4000 J/kg. Effective shear runs 35-45 kts with 0-3km shear in the 30-35 knt range. Further west, a a second remnant MCV feature continue to plow east through western and central Missouri. Over the next several hours, organized single-celled storms will continue to develop in the vicinity of the void of cloud cover with the strongest storms running along and south of the CAPE gradient. Initially, hail could be produced by thunderstorms as recent cloud tops have pushed above 50k feet. The limitation is the warm surface layer that has pushed the -20C height above 27k feet. This will make it somewhat difficult to sustain large hail, especially as single cells continue to evolve. Single cells are expected to evolve into a clusters within an overall line along and ahead of the cold front. Hi-res guidance has been more consistent in maturing the feature into an bowing segment through east-central Missouri and southwest Illinois. This suggest wind will be become the most probable threat. 0-3km shear and backing winds ahead of the front will also exhibit a threat for tornadoes. The front pushes southeast and east through the evening with a general weakening in thunderstorms after sunset. Though the severe threat will not be zero, the chances will likely diminish through 03z with the front clearing most of the area by 05z. The front sage south before stalling across southern Missouri and southern Illinois. Surface high pressure builds over Missouri and Illinois through the day Thursday, drawing in lower dewpoints and slight cooler temperatures with gradually clear skies through early afternoon. Forecast highs, even at the 75th percentile, are near normal. With lower dewpoints, it will likely feel like a brief reprieve of hot and sticky conditions. Maples .LONG TERM... (Friday through Next Wednesday) Issued at 239 PM CDT Wed Jul 15 2020 There is the potential for an extended period of heat, coupled with increasing moisture, which may result in heat indices well above 100 degrees from Friday into early next week. Confidence is somewhat cautioned by the placement of a stalled front to our south, along with the position/evolution of an upper ridge across the region. By Friday morning, an elongated ridge builds northward in the upper levels, extending from New Mexico through the Mid-Atlantic seaboard. At the surface, a cold front undercuts the upper ridge. The front is expected stall somewhere in the vicinity of southern Missouri and southern Illinois as a surface high builds in behind the front and translates east through the day Friday. This will result in southwesterly low level flow and moderating temperatures. Meanwhile, a shortwave is expected to traverse the northern periphery of the H5 ridge from the central plains and along the west-to-east orientation of the stalled surface boundary. The surface high should have enough influence resulting in subsidence, keeping much of the area dry. The greatest uncertainty exists along the southern third of the forecast area, where locations could be well within play should the front meander back to the north ahead of the anticipated shortwave early Friday. Locations that remain dry could see the first day of 100+ heat indices Friday afternoon into Friday evening. Friday events will play a key role in what transpires over the weekend. Should an MCV pan out from Kansas through southern Missouri, it could act to reinforce the surface boundary south of the area Saturday, while the upper ridge continues to strengthen overhead. There are indications that the remnant MCV feature stalls in low flow at the western edge of a strong southeast CONUS mid- level ridge. The stalled boundary is rather diffuse at this point, but when coupled with the remnant MCV feature, diurnal instability and ample moisture will be enough to spark and isolated or widely scattered storm over southeast Missouri and southwest Illinois Saturday afternoon. This seems to be the theme through the remainder of the period, fine tuning smaller features passing around the northern periphery of the upper ridge and monitoring potential for diurnally driven thunderstorms. It looks like we'll remain tucked in an envelope of relative tranquility Sunday. Another surface front looks to approach from the north by late Monday with the approach of an upper level shortwave/modest trough. Maples && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1254 PM CDT Wed Jul 15 2020 A slow moving cold front will continue to drift southward ever- so-slowly through Missouri through the afternoon and evening. Showers and thunderstorms continue stretch from central Missouri into west-central Illinois along and ahead of the front. Locally heavy rain and frequent lightning has been observed with some of the strongest storms. Another area will continue to develop over central Missouri this afternoon, exhibiting potential for strong to severe thunderstorm development. This areas will impact KCOU around 19z-20z, quickly pressing to the east. This features will travel along and ahead of the front with additional storms developing along the front through the evening. Expect that the remainder of the terminals will be impacted between 21z and 00z this evening. Any of the storms could result in locally heavy rain, visibility reductions between 2SM and 4SM. Localized gusts of 40 knots, visibility reductions below 1SM, and vivid lightning will be likely with the strongest thunderstorms, to be accounted for in any further amendments. Once the front passes between 00z and 02z, ceilings will likely lower to MVFR with some locations down to IFR. However, confidence in IFR is not high and may be limited in overall coverage. Expect improvement back to VFR through Thursday morning. SPECIFICS FOR KSTL: The main concern will be the thunderstorm potential late this afternoon and evening. Convective allowing models has become better aligned in timing and overall form of the convective feature. This feature is expected to develop as a small cluster of storms over central Missouri, potentially evolving into a bowing line. Main impact will be most likely from 22z through 00z with locally heavy rain, gusty winds to around 40 knots, and visibility reductions around lower than 2SM. For now, stuff with the general mention of visibility around 4SM with the boundary passage, but finer details may be better addressed/time in subsequent amendments. Showers and a few storms linger through about 01z to 02z with MVFR cigs expected to settle in tonight behind the front. There are some indications of lower visibilities with higher low level moisture content and light wind. This will be better grasped with continued trends in hi-res solutions. Expect VFR conditions to return late Thursday morning/early afternoon. Maples && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 15, 3:13 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 313 PM CDT Wed Jul 15 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-162015- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 313 PM CDT Wed Jul 15 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely to continue through this evening. Some of the storms may be strong to severe. Damaging winds, large hail, and a few tornadoes are possible. Storms could produce locally heavy rain and localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There are additional chances of thunderstorms across parts of the area Thursday through Saturday and again Sunday night through Tuesday. A prolonged and dangerous heat wave is possible for much of the area from Friday through next Tuesday and perhaps beyond. Peak heat index values each day between 100 and 110 degrees are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this evening. Maples
In the hours before
Local storm report, Jul 15, 2:44 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
244 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HEAVY RAIN LORAINE 40.15N 91.23W
07/15/2020 M3.00 INCH ADAMS IL EMERGENCY MNGR
REPORT OF 3 INCHES OF RAIN SINCE 8AM THIS
MORNING.
&&
AELocal storm report, Jul 15, 3:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL NEW MELLE 38.71N 90.88W
07/15/2020 M0.88 INCH ST. CHARLES MO TRAINED SPOTTER
&&
BRITTLocal storm report, Jul 15, 4:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 1 WSW DARDENNE PRAIRIE 38.75N 90.75W
07/15/2020 M70 MPH ST. CHARLES MO TRAINED SPOTTER
TRAINED SPOTTER REPORTED MEASURED 70MPH
GUST.
&&
AELocal storm report, Jul 15, 4:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 4 S DARDENNE PRAIRIE 38.70N 90.74W
07/15/2020 ST. CHARLES MO TRAINED SPOTTER
SEVERAL TREES DOWN ACROSS THE ROAD AND PEA
SIZED HAIL.
&&
AELocal storm report, Jul 15, 4:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 2 S LAKE SAINT LOUIS 38.76N 90.79W
07/15/2020 ST. CHARLES MO PUBLIC
REPORT OF WIRES DOWN AT THE INTERSECTION OF
SOMMERS RD AND HWY N.
&&
AEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:59 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe, Pike, Ralls | 46 min |
| Jul 15, 9:56 AM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion | 49 min |
| Jul 15, 11:59 AM CDT | River Flood Warning | LSX | Monroe | 18 hr |
| Jul 15, 2:32 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Warren | 43 min |
| Jul 15, 3:06 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Warren | 39 min |
| Jul 15, 3:51 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Saint Louis, City of Saint Louis | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.